Not already a member? join us
Helpline: 01252 542029
All patients (and/or carers) who are prescribed adrenaline injectors must be shown how to use them and should demonstrate that they are competent to do so using a practice device. This should be recorded in the medical notes.
If the patient is switched from one device to another, this could cause confusion and so careful retraining will be necessary.
Asthma inhaler devices: Patients should also be instructed how to use their Salbutamol (Ventolin) or Terbutaline (Brycanyl) inhaler as asthma can be a feature of the reaction. Their inhaler technique should be checked regularly to ensure they are competent at using the device. Otherwise, a spacer or alternative suitable device should be prescribed. Guidelines for asthma management can be seen here. Also refer to Lavorini et al, 2010.
Reference: Lavorini F, Levy ML, Corrigan C, Crompton G, on behalf of the ADMIT Working Group. (2010). The ADMIT series - Issues in Inhalation Therapy. 6) Training tools for inhalation devices. Prim Care Respir J 2010;19(4):335-341. DOI:
The varied and unpredictable course of severe allergic reactions makes it difficult to define when adrenaline is best administered. The UK Resuscitation Council recommends giving adrenaline as soon as there is stridor, respiratory distress, wheeze or clinical signs or shock. Urgent transfer to hospital is vital. Visit www.resus.org.uk/pages/reaction.pdf
There is evidence that the risks are reduced if the patient receives expert advice and assessment in a specialist allergy clinic and participates in an agreed management plan (Ewan and Clark, 2005). Where this happens, fewer patients have further reactions and when these do occur, they are mostly mild. Importantly, the patient should be educated on measures to avoid the allergen in the future. Furthermore, dietician involvement in food anaphylaxis is imperative in formulating the action plan.
Families and carers, including school staff, must be competent to recognise when an allergic reaction has started and how to administer adrenaline. Follow-up is important to ensure regular re-training and assessment of allergy status.
As stated above, the presence of asthma in a patient with allergy must be considered a significant risk factor. Therefore regular assessment of the patient’s asthma control is vital, with appropriate action to ensure control is achieved and maintained. This would include adjustment of medication dose, or addition of medication, or a change in inhaler device. An asthma action plan should be agreed between the patient and their doctor. There is evidence that these improve asthma control, reduce exacerbations and hospital admissions. Visit www.sign.ac.uk/guidelines/fulltext/101/index.html
Ewan PW and Clark AT, 2005. Efficacy of a management plan based on severity assessment in longitudinal and case-controlled studies of 747 children with nut allergy: proposal for good practice. Clin Exp Allergy 2005; 35:751-756.